Format

Send to

Choose Destination
Pediatr Diabetes. 2016 Feb;17(1):66-9. doi: 10.1111/pedi.12210. Epub 2014 Sep 17.

Intravenous glucagon in a deliberate insulin overdose in an adolescent with type 1 diabetes mellitus.

Author information

1
Department of Endocrinology and Diabetes, The Murdoch Children's Research Institute at The Royal Children's Hospital, Parkville, Australia.

Abstract

Massive insulin overdose may be associated with unpredictable and prolonged hypoglycemia. Concerns surrounding the potential provocation of insulin release from beta cells have previously prevented the use of intravenous glucagon as an adjunct to infusion of dextrose in this situation. We describe the case of a 15-yr-old boy with type 1 diabetes mellitus (T1DM) who presented with profound hypoglycemia following an overdose of an unknown quantity of premixed insulin. Owing to an increasing dextrose requirement and a dependence on hourly intramuscular glucagon injections, a continuous intravenous infusion of glucagon was commenced which successfully avoided the requirement for central venous access or concentrated dextrose infusion. Nausea was managed with anti-emetics. Intramuscular and subcutaneous glucagon is effective in the management of refractory and severe hypoglycemia in youth with both T1DM and hyperinsulinism. Concerns regarding the precipitation of rebound hypoglycemia with the use of intravenous glucagon do not relate to those with T1DM. This treatment option may be a useful adjunct in the management of insulin overdose in youth with T1DM and may avoid the requirement for invasive central venous access placement.

KEYWORDS:

attempted suicide; drug overdose; hypoglycemia; intravenous glucagon; type 1 diabetes mellitus

PMID:
25229989
DOI:
10.1111/pedi.12210
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center